California, 2015Winter Storm in California, December 23 to 25, 2015
December 23 to 25, 2015 · NWS EKA · 3 events in 3 counties and zones
A significant winter storm brought widespread snowfall to northwest California just in time for holiday travel. Snow levels were low.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm brought widespread snowfall to northwest California just in time for holiday travel. Snow levels were low. This resulted in chain requirements on many of the area highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 23, 3:59 PM PST, 4 hours 1 minute earlier.
Area forecast discussion, Dec 23, 3:59 PM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
359 PM PST WED DEC 23 2015
.SYNOPSIS...A COLD SYSTEM WILL BRING RAIN TO COASTAL AREAS AND
SNOW TO THE INTERIOR TONIGHT THROUGH THURSDAY. RAIN SHOWERS WILL
COME TO AN END ON FRIDAY WITH DRY WEATHER EXPECTED FRIDAY NIGHT
INTO THE WEEKEND. VERY COLD OVERNIGHT TEMPERATURES ARE FORECAST
FOR FRIDAY NIGHT.
&&
.SHORT TERM...THROUGH SATURDAY...A SERIES OF DISTURBANCES WILL
SLIDE THROUGH NORTHWEST CALIFORNIA THIS EVENING AND OVERNIGHT
BRINGING BOUTS OF LIGHT TO MODERATE PRECIPITATION TO THE REGION.
AS THE SUN SETS...SURFACE TEMPERATURES WILL COOL AND PRECIPITATION
THAT IS CURRENTLY FALLING AS A MIX OF RAIN/SNOW OR ALL SNOW
BETWEEN 1500 AND 2500 FEET IN HUMBOLDT AND DEL NORTE COUNTIES WILL
BEGIN TO STICK TO THE GROUND. LIGHT ACCUMULATIONS WILL BE POSSIBLE
THROUGH THE EVENING HOURS ON THE PASSES OF HIGHWAYS 199 AND 299.
BY MIDNIGHT THE MOST POTENT DISTURBANCE IN THE SERIES WILL MOVE
INTO THE REGION EXPANDING PRECIPITATION INLAND AND SOUTH INTO MORE
OF MENDOCINO COUNTY. SNOW LEVELS WILL ALSO BEGIN TO FALL AND
SHOULD CRASH TO THE VALLEY FLOORS OF EASTERN TRINITY COUNTY AND TO
BETWEEN 1500 AND 2000 FEET IN DEL NORTE AND HUMBOLDT COUNTIES BY
MORNING AS 850 MB TEMPERATURES FALL TO -4C. THERE IS POTENTIAL
THAT SNOW LEVELS ARE NOT LOW ENOUGH IN THE INTERIOR PORTIONS OF
HUMBOLDT COUNTY WITH SNOW POSSIBLE ALONG THE HIGHWAY 96 CORRIDOR
IF NAM MODEL SOUNDINGS ARE CORRECT.
COLD AIR BEHIND THIS SYSTEM WILL CONTINUE TO FUNNEL OVER THE
REGION WITH 500 MB TEMPERATURES FALLING TO BETWEEN -25C AND -35C
ON THURSDAY. THIS WILL SUPPORT A VERY UNSTABLE ATMOSPHERE WITH
STEEP LAPSE RATES. THUS THE THREAT OF SMALL HAIL IN
SHOWERS/THUNDERSTORMS WILL BE HIGH. TEMPERATURES THIS COOL ALOFT
HAVE CONSISTENTLY SUPPORTED THE TYPE OF HAIL SHOWERS THAT COVER
ROADS AND RESULT IN VEHICLE ACCIDENTS IN THE PAST. ACROSS THE
INTERIOR SNOW WILL CONTINUE THROUGH THE DAY. BY THE LATE AFTERNOON
SNOW TOTALS WILL LIKELY BE IN THE 4-8 INCH RANGE ABOVE 2000 FEET
AND 6-12 INCHES ABOVE 3500 FEET. HOWEVER THERE IS POTENTIAL THAT
SNOW COULD BE HEAVIER IN THE 2000-3500 FOOT RANGE THAN CURRENTLY
FORECAST. EITHER WAY...ROADS ARE GOING TO BE GREATLY IMPACTED
TONIGHT THROUGH THURSDAY AND TRAVEL IS NOT ADVISED IF IT CAN BE
AVOIDED.
SHOWERS WILL DECREASE IN NUMBER THURSDAY NIGHT INTO FRIDAY AS THE
LONGWAVE TROUGH MOVES INLAND TURNING FLOW OUT OF THE NORTH-
NORTHEAST BY FRIDAY NIGHT. SKIES WILL GRADUALLY CLEAR AND
TEMPERATURES WILL PLUMMET OVERNIGHT. MOS GUIDANCE CONTINUES TO
INDICATE TEMPERATURES WILL FALL INTO THE UPPER 20S ALONG THE COAST
AND TEENS INLAND. THUS HARD FREEZE WARNINGS MAY BE REQUIRED FOR
COASTAL AREAS FRIDAY NIGHT INTO SATURDAY MORNING IF TRENDS
CONTINUE. AREAS OF FREEZING FOG ARE ALSO EXPECTED IN INTERIOR
VALLEYS.
BY SATURDAY THE TROUGH WILL MOVE INLAND FAR ENOUGH TO ALLOW
RIDGING TO BUILD BACK OVER THE WEST COAST WITH TEMPERATURES
WARMING A FEW DEGREES SATURDAY AND POSSIBLY SATURDAY NIGHT WITH
MOSTLY SUNNY SKIES AND DRY CONDITIONS. RPA
.LONG TERM...SUNDAY THROUGH TUESDAY...AFTER A BRIEF DRY PERIOD A
SHORTWAVE WILL SLIDE OVER THE PACIFIC NORTHWEST BRINGING RAIN TO
NORTHERN CALIFORNIA SUNDAY AND SUNDAY NIGHT. THIS SYSTEM WILL NOT
BE AS COLD AS PREVIOUS STORMS BUT SNOW LEVELS ARE EXPECTED TO FALL
TO AROUND 3000 SUNDAY NIGHT. RAIN WILL TRANSITION TO SHOWERS
BEHIND THE FRONT EARLY MONDAY MORNING WITH SOME LIGHT SNOW
ACCUMULATIONS POSSIBLE AT PASS LEVELS SUNDAY NIGHT. MODELS THEN
SIGNAL FOR MULTIPLE SYSTEMS TO IMPACT THE PACIFIC NORTHWEST...ONE
BEING IN THE MIDDLE OF NEXT WEEK AND ANOTHER LATE NEXT WEEK. THIS
IS THE FIRST DAY THE GFS AND ECMWF HAVE FALLEN INTO BETTER
AGREEMENT CONCERNING 500 MB HEIGHTS BUT THE ECMWF REMAINS WETTER
AS THE GFS KEEPS SYSTEMS TO THE NORTH OF US. THERE'S STILL NOT
MUCH CONFIDENCE IN WHAT SOLUTION WILL LIKELY PAN OUT SO HAVE KEPT
POPS IN THE EXTENDED NEAR OR SLIGHTLY BELOW CLIMO. KML
&&
.AVIATION...SCATTERED SHOWERS WILL PERSIST OVERNIGHT THROUGH
THURSDAY BRINGING MVFR AND OCCASIONAL IFR CEILINGS/VISIBILITY.
THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS AND HAIL ALONG THE
COAST LATE TONIGHT AND THURSDAY BUT CONFIDENCE IN TIMING AND
STRENGTH OF THE CONVECTIVE ACTIVITY IS NOT HIGH ENOUGH YET TO
INCLUDE CB AND TS IN THE TAFS FOR CEC AND ACV.
&&
.MARINE...A LARGE NORTHWEST SWELL WILL MAINTAIN AN ELEVATED SEA
STATE TONIGHT WITH WAVE HEIGHTS RANGING FROM 15 TO 20 FT AROUND
14 SECONDS. THE SEA STATE WILL GRADUALLY SUBSIDE ON FRIDAY AS THE
SWELL DIMINISHES AND FURTHERMORE INTO THE WEEKEND WHERE THE SEA
STATE SHOULD FALL BELOW 10 FT. NORTHERLY WINDS, ON THE OTHER HAND,
WILL REMAIN FRESH TO STRONG THURSDAY AND FRIDAY. SOME GALE FORCE
GUSTS WILL BE POSSIBLE ACROSS WATERS EARLY THURSDAY MORNING WITH
THE PASSAGE OF A COLD FRONT BUT THEY SHOULD BE SHORT LIVED. THE
BEST WINDOW FOR FAVORABLE MARINE CONDITIONS LOOKS TO BE ON
SATURDAY WHEN THE SEA STATE FALLS TO AROUND 5 TO 6 FT AND WINDS
BECOME LIGHT AND VARIABLE. SOUTH WINDS WILL INCREASE SUNDAY AHEAD
OF ANOTHER COLD FRONT AND SEAS WILL BUILD AS ANOTHER LARGE NW
SWELL BORN FROM AN ALEUTIAN STORM IMPACTS THE COASTAL WATERS NEXT
WEEK. KML
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
WINTER STORM WARNING UNTIL 1 PM PST THURSDAY ABOVE 2000
FEET FOR CAZ003.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 PM PST
THURSDAY ABOVE 1500 FEET FOR CAZ004.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 3 PM PST
THURSDAY ABOVE 3000 FEET FOR CAZ076.
NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY FROM 9 AM THURSDAY TO 3 PM PST FRIDAY FOR
PZZ450.
HAZARDOUS SEAS WARNING UNTIL 9 AM PST THURSDAY FOR PZZ450.
SMALL CRAFT ADVISORY UNTIL 3 PM PST FRIDAY FOR PZZ455-470-475.
HAZARDOUS SEAS WARNING UNTIL 3 PM PST THURSDAY FOR PZZ470.
HAZARDOUS SEAS WARNING FROM 9 PM THIS EVENING TO 3 PM PST
THURSDAY FOR PZZ475.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKAHazardous weather outlook, Dec 23, 5:16 AM PST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
516 AM PST WED DEC 23 2015
CAZ002-241330-
MENDOCINO COAST-
516 AM PST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ADDITIONAL MINOR COASTAL FLOODING IS POSSIBLE TODAY WITH VERY
HIGH ASTRONOMICAL TIDES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL MINOR COASTAL FLOODING IS POSSIBLE WITH VERY HIGH
ASTRONOMICAL TIDES ON THURSDAY.
ANOTHER STORM SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS
ON THURSDAY ALONG WITH THE POSSIBILITY OF SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SMALL HAIL TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
CAZ001-241330-
REDWOOD COAST-
516 AM PST WED DEC 23 2015
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON PST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT FOR AREAS AROUND
HUMBOLDT BAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL MINOR COASTAL FLOODING IS POSSIBLE WITH VERY HIGH
ASTRONOMICAL TIDES ON THURSDAY.
ANOTHER STORM SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS
ON THURSDAY ALONG WITH THE POSSIBILITY OF SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SMALL HAIL TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
CAZ004-241330-
UPPER TRINITY RIVER-
516 AM PST WED DEC 23 2015
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
PST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 2000 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 2000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SMALL HAIL TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
CAZ003-241330-
NORTH COAST INTERIOR-
516 AM PST WED DEC 23 2015
...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM
PST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 2500 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 2500 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SMALL HAIL TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
CAZ076-241330-
MENDOCINO INTERIOR-
516 AM PST WED DEC 23 2015
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 3 PM
PST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SMALL HAIL TO THE
NATIONAL WEATHER SERVICE IN EUREKA.
In the hours before
Local storm report, Dec 23, 4:41 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
441 PM PST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM SNOW 10 N LAYTONVILLE 39.81N 123.48W
12/23/2015 U0.0 INCH MENDOCINO CA TRAINED SPOTTER
IRON PEAK MTN IN MENDOCINO COUNTY AT 3750 FEET. LIGHT
SNOW FLURRIES. TEMPERATURE BETWEEN 36-38 DEGREES. NOT
WINDY.
&&
ASHFORDWinter Storm, North Coast Interior
- When
- December 23, 8:00 PM PST to December 25, 6:00 AM PST
- Where
- North Coast Interior forecast zone
- Reported by
- Trained Spotter
Numerous snowfall reports met warning criteria. Snowfall totals of up to 16 inches were reported. Snow levels were down to 1500 to 2000 feet in general. Precipitation initially started off as rain before snow levels lowered. Chain requirements were up for Hwy's 36, 199, and 299, ranging from R-1 to R-2. Hwy 36 was shut down overnight 12/24 to 12/25 at Dinsmore due to heavy snow bringing a tree down over the highway and dragging the power lines down with it. This resulted in a widespread power outage from Bridgeville to Dinsmore. There were multiple CHP reports of vehicle spinouts and vehicles in the ditch on Hwy 299 near Berry Summit.
Winter Storm, Upper Trinity River
- When
- December 23, 11:00 PM PST to December 24, 7:00 PM PST
- Where
- Upper Trinity River forecast zone
- Reported by
- Trained Spotter
There were a few snowfall reports that met warning criteria. Snowfall amounts up to a foot were found near South Fork Mountain in western Trinity County. Snow levels were down to as low as the valley floor in Trinity County with chain requirements on Hwy's 3, 36, and 299 ranging from R-1 to R-2. At one point during the day of 12/24, due to heavy snowfall and numerous car and semi-truck spinouts, CHP and Caltrans shut down the pass over Oregon Mountain for 30 minutes to an hour to clear the road.
Winter Storm, Mendocino Interior
- When
- December 24, 12:00 AM PST to 4:00 PM PST
- Where
- Mendocino Interior forecast zone
- Reported by
- Trained Spotter
There were a few snowfall reports that met warning criteria. The highest snowfall total was eight inches up on Iron Peak near Laytonville. Snow levels were down to as low as the pass levels on Hwy 101 in Mendocino County. CHP contemplated closing Hwy 101 at Ridgewood Summit briefly during the afternoon of 12/24.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605724, 605728, 605735.